To the Editor.
—A recent article by Lavie et al1 demonstrating a clear association of quinidine and a lupus syndrome mentions a clotting abnormality that we believe is likely part of the lupus syndrome and not, as the authors suggest, a direct effect of quinidine.The circulating anticoagulant seen in SLE and in patients without SLE is characterized by a prolonged and inhibited partial thromboplastin time (PTT), and less often by prolonged and inhibited prothrombin and thrombin times.2 Factor IX, XI, and XII deficiencies have been reported in SLE or lupus syndromes.3Triplett et al4 have refined a technique for differentiating the lupus anticoagulant from factor-specific inhibitors called the platelet neutralization procedure. Although Lavie et al state that "the patient's blood was negative for lupus-type and for circulating anticoagulants," the method of such exclusion, which can be difficult, would be a helpful addition.We studied a
Gastineau DA, Holcomb GR. Lupus Anticoagulant in Drug-Induced Systemic Lupus Erythematosus (SLE). Arch Intern Med. 1985;145(10):1926. doi:10.1001/archinte.1985.00360100200038